Alert archive / Illinois / Tornado Warnings in 2022

Tornado Warning 23, NWS Quad Cities, IA

August 20, 2022Mercer County, Illinois

NWS Quad Cities, IA issued this tornado warning at Aug 20, 2022, 1:35 PM CDT for Mercer County, Illinois. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2022, 1:35 PM CDT (18:35 UTC)
Expired
Aug 20, 2022, 2:15 PM CDT
In force
40 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Mercer County, IL

The radar

The Quad Cities radar (KDVN), 52 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 1:55 PM CDTTORNADO2 N Aledo, ILCORRECTS PREVIOUS TORNADO REPORT FROM 2 N ALEDO. EYEWITNESS REPORTS ALONG WITH VIDEO AND PHOTOGRAPHIC EVIDENCE FROMCHASERS DEPICTED A SPORADIC TORNADO DURING THIS TIME. REPORTS OF MINOR CROP DAMAGE ASSOCIATED WITH THIS TORNADO. A FOLLOW-UP SURVEY FOUND NO PATH
Aug 20, 1:55 PM CDTTORNADO2 N Aledo, ILSTORM CHASERS REPORTED A BRIEF TOUCHDOWN NEAR ALEDO, BUT QUICKLY GOT RAIN WRAPPED. NO DAMAGE REPORTED AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

652 
WFUS53 KDVN 201835
TORDVN
ILC131-201915-
/O.NEW.KDVN.TO.W.0023.220820T1835Z-220820T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
135 PM CDT Sat Aug 20 2022

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Central Mercer County in northwestern Illinois...

* Until 215 PM CDT.
    
* At 134 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Joy, or near Aledo, moving east at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Millersburg around 150 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Mercer County Fairgrounds, Aledo and Sunbeam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4114 9093 4122 9093 4125 9071 4119 9067
      4112 9073
TIME...MOT...LOC 1834Z 269DEG 11KT 4119 9087 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs
3 follow-up statements
080 
WWUS53 KDVN 201840
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
140 PM CDT Sat Aug 20 2022

ILC131-201915-
/O.CON.KDVN.TO.W.0023.000000T0000Z-220820T1915Z/
Mercer IL-
140 PM CDT Sat Aug 20 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR CENTRAL
MERCER COUNTY...
    
At 139 PM CDT, a severe thunderstorm capable of producing a tornado 
was located over Joy, or near Aledo, moving east at 15 mph.  A 
funnel cloud was reported with this storm west of Joy earlier.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Millersburg around 145 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Mercer County Fairgrounds, Aledo and Sunbeam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4114 9093 4122 9093 4125 9071 4119 9067
      4112 9073
TIME...MOT...LOC 1839Z 269DEG 11KT 4119 9085 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs
217 
WWUS53 KDVN 201849
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
149 PM CDT Sat Aug 20 2022

ILC131-201915-
/O.CON.KDVN.TO.W.0023.000000T0000Z-220820T1915Z/
Mercer IL-
149 PM CDT Sat Aug 20 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR CENTRAL
MERCER COUNTY...
    
At 148 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Mercer County Fairgrounds, or near Aledo, moving 
east at 15 mph.  While rotation has weakened a tornado is still 
possible as the storm reorganzies.

HAZARD...Tornado.  Wind gusts 60 MPH.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Mercer County Fairgrounds around 200 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Aledo and Sunbeam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4113 9083 4123 9084 4125 9071 4119 9067
      4112 9073
TIME...MOT...LOC 1848Z 269DEG 11KT 4119 9081 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs
468 
WWUS53 KDVN 201852
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
152 PM CDT Sat Aug 20 2022

ILC131-201915-
/O.CON.KDVN.TO.W.0023.000000T0000Z-220820T1915Z/
Mercer IL-
152 PM CDT Sat Aug 20 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR CENTRAL
MERCER COUNTY...
    
At 152 PM CDT, a severe thunderstorm capable of producing a tornado 
was located over Aledo, moving east at 20 mph.  Rotation on radar 
has strengthened just north of Aledo.  Seek shelter now!

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Mercer County, including the following locations... Sunbeam
and Mercer County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4113 9083 4123 9084 4125 9071 4119 9067
      4112 9073
TIME...MOT...LOC 1852Z 260DEG 17KT 4121 9074 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 20, 12:48 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 20, 12:48 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1248 PM CDT Sat Aug 20 2022

.SYNOPSIS...
Issued at 215 AM CDT Sat Aug 20 2022

GOES Water Vapor imagery showed a compact upper-low over central
Iowa, drifting to the ESE. Downstream of the low, isolated pockets
of showers and storms were noted over portions of eastern Iowa
and northwest Illinois. The main impacts from storms into early
Saturday morning will be brief heavy downpours and lightning.

&&

.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Sat Aug 20 2022

Today: A closed off upper low moving across the area today,
coupled with daytime heating, will lead to a redevelopment of
scattered storms by early this afternoon, especially in the
counties along/east of the Mississippi River. Modest deep layer
shear (30 kts) and MLCAPE of 500 - 1500 J/kg could result in a few
stronger storms producing gusty winds, hail, and localized flash
flooding. Rainfall amounts will vary widely across the area with
under a tenth on the low end to 1"+ for locations that receive a
few rounds of storms (favored along/east of the MS River). It
will be fairly humid today with dewpoints in the 60s and air temps
in the 70s.

Tonight: A few isolated showers are possible as the
stacked surface to upper low slowly slide southeastward through
the region. Forecast lows are in the upper 50s to low 60s.

.LONG TERM...(Sunday through Friday)
Issued at 215 AM CDT Sat Aug 20 2022

Sunday: The upper low will pull away and continue to fill as it
heads into the Lower Great Lakes region. Therefore we can expect
isolated showers rotating in from the north on the backside of
this system with low areal coverage. It will be a nice end to the
weekend with decreasing clouds and highs near 80 F.

Next Week: High pressure is forecast to set up over the area,
leading to another stretch of dry weather and seasonable highs in
the low to mid 80s. The next chance for showers and storms will
hold off until Thursday/Friday. At this point, widespread heavy
rain is not anticipated.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM CDT Sat Aug 20 2022

Upper low bringing scattered thunderstorms, some strong, this
afternoon then pushing off to the east by evening. MVFR/lcl IFR
in/near storms.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Haase
Hazardous weather outlook, Aug 20, 11:48 AM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Sat Aug 20 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A strong upper low will track into the area with scattered
thunderstorms this afternoon into this evening, mainly between
noon and 7 pm. There is a slight risk for severe thunderstorms
especially in portions of extreme eastern Iowa, and northwest and
western Illinois.

The primary risks are large hail, damaging winds, and flash
flooding. There is also the potential for a few tornadoes.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into early this
evening.

Haase

In the hours before

Special weather statement, Aug 20, 11:46 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1146 AM CDT Sat Aug 20 2022

IAZ053-201715-
Jones IA-
1146 AM CDT Sat Aug 20 2022

...A thunderstorm capable of producing funnel clouds will impact
portions of northeastern Jones County through 1215 PM CDT...

At 1144 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds over Langworthy, or near Anamosa,
moving northeast at 5 mph.

HAZARD...Funnel clouds and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This strong thunderstorm will be near...
  Langworthy around 1155 AM CDT.

Other locations in the path of this storm include Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. If a funnel
cloud is spotted nearing the ground, seek shelter and report to the
National Weather Service.

&&

LAT...LON 4218 9096 4209 9119 4213 9126 4229 9118
TIME...MOT...LOC 1644Z 213DEG 6KT 4215 9119

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Speck
Special weather statement, Aug 20, 12:01 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1201 PM CDT Sat Aug 20 2022

IAZ040-041-051>053-063>065-067-076>078-087-088-201915-
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine-
Keokuk-Washington-Louisa-Jefferson-Henry IA-
Including the cities of Independence, Manchester, Vinton,
Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine,
Sigourney, Washington, Wapello, Fairfield, and Mount Pleasant
1201 PM CDT Sat Aug 20 2022

...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL
CLOUDS...

Current atmospheric conditions support the development of funnel
clouds. Usually, these funnel clouds can form from showers and
weak thunderstorms. These funnels are normally brief, drop only a
few hundred feet from the cloud base, and rarely become a tornado
or cause damage. However, if one is spotted, please immediately
report it to the National Weather Service.

PS
Local storm report, Aug 20, 12:13 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FUNNEL CLOUD     2 NE CENTER JUNCTION    42.14N 91.06W
08/20/2022                   JONES              IA   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED VERY CLOSE TO THE
            GROUND. RELAYED BY LOCAL EM.

&&

TJG
Local storm report, Aug 20, 12:43 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1243 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     1 NNW SCOTCH GROVE      42.19N 91.11W
08/20/2022                   JONES              IA   EMERGENCY MNGR

            EM RELAYED POSSIBLE TORNADO TOUCHDOWN,
            DAMAGE TO CROPS. WILL INVESTIGATE FURTHER.

&&

PS
Special weather statement, Aug 20, 1:04 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
104 PM CDT Sat Aug 20 2022

ILZ017-018-201845-
Bureau IL-Putnam IL-
104 PM CDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of eastern Putnam and
southeastern Bureau Counties through 145 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm near
McNabb, or near Hennepin, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Granville around 120 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4114 8924 4119 8933 4132 8925 4132 8924
      4131 8923 4131 8917 4130 8916 4116 8916
TIME...MOT...LOC 1803Z 222DEG 15KT 4120 8927

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gibbs
Local storm report, Aug 20, 1:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     FUNNEL CLOUD     3 SSE MANNON            41.20N 90.93W
08/20/2022                   MERCER             IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A FUNNEL CLOUD,
            WHERE PHOTOS SHOW A POTENTIAL BRIEF
            TOUCHDOWN. HAS SINCE LIFTED. NO DAMAGE
            REPORTS AT THIS TIME.

&&

TJG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:12 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island48 min
Aug 19, 7:18 PM CDTSevere Thunderstorm WarningDVNJo Daviess12 min
Aug 19, 7:27 PM CDTSevere Thunderstorm WarningDVNCarroll48 min
Aug 19, 8:31 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island29 min
Aug 19, 8:58 PM CDTSpecial Weather StatementDVNMercer, Rock Island62 min
Aug 19, 9:00 PM CDTFlash Flood WarningDVNCarroll8 hr
Aug 19, 9:19 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren41 min
Aug 19, 9:57 PM CDTSpecial Weather StatementDVNCarroll, Jo Daviess, Stephenson, Whiteside78 min
Aug 19, 11:36 PM CDTSpecial Weather StatementDVNMcDonough24 min
Aug 20, 1:04 AM CDTSpecial Weather StatementDVNPutnam41 min
Aug 20, 6:17 AM CDTSpecial Weather StatementDVNHenry43 min
Aug 20, 1:04 PM CDTSpecial Weather StatementDVNPutnam41 min
Aug 20, 1:56 PM CDTTornado WarningDVNMercer30 min
Aug 20, 2:16 PM CDTSpecial Weather StatementDVNRock Island44 min
Aug 20, 2:26 PM CDTSevere Thunderstorm WarningDVNPutnam49 min
Aug 20, 2:30 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Warren45 min
Aug 20, 2:34 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside41 min
Aug 20, 4:33 PM CDTSpecial Weather StatementDVNCarroll, Henry, Jo Daviess, Mercer, Rock Island, Stephenson and 1 more117 min

Nearby

Tornado Warnings in Illinois, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.